Latest on Epilepsy

9-12-2009 | Epilepsy drug could raise schizophrenia risk

10 December 2009
print version share on facebook

Anti-epileptic drugs (AEDs) prescribed to prevent seizures in children with epilepsy may contribute to the development of schizophrenia in adulthood according to researchers at Georgetown University Medical Center in the US.

Having a history of seizures in infancy is said to be a risk factor for development of schizophrenia but it was unclear whether the increased risk is due to seizures themselves, or from side effects of AED treatment.

The researchers from the Center's department of pediatrics have shown that exposure to AEDs such as Phenobarbital and similar medications in animal subjects during critical periods of brain development increased schizophrenia-like behaviours in the animals. These findings now raise questions about the safety of administering drugs like Phenobarbital to children.

"This study not only suggests a relationship between the drugs and schizophrenia, but it raises important questions regarding the side effects of a widely-used class of drugs", state the researchers.

Phenobarbital is the most widely used anticonvulsant worldwide, although it's use is now largely confined to developing countries. In more affluent countries, it is no longer recommended as a first or second-line choice anticonvulsant for most seizure types though it is still commonly used to treat neonatal seizures.

The study was presented at the 39th annual meeting of the Society for Neuroscience in the US.

web design by ionic